Article Text

Download PDFPDF
Cardiac tamponade from anticoagulant-related spontaneous haemopericardium in a patient with ischaemic cardiomyopathy and heart failure
  1. Alicia Lefas1,
  2. Neil Bodagh1,2,
  3. Jiliu Pan1 and
  4. Ali Vazir1
  1. 1Cardiology Department, Royal Brompton and Harefield NHS Foundation Trust, London, UK
  2. 2Medicine Department, Chelsea and Westminster Hospital NHS Foundation Trust, London, UK
  1. Correspondence to Dr Neil Bodagh; neil.bodagh{at}nhs.net

Abstract

We describe the case of an 86-year-old man with a background of severe left ventricular dysfunction and ischaemic cardiomyopathy who, having been optimised for heart failure therapy in hospital, unexpectedly deteriorated again with hypotension and progressive renal failure over the course of 2 days. Common causes of decompensation were ruled out and a bedside echocardiogram unexpectedly diagnosed new pericardial effusion with tamponade physiology. The patient underwent urgent pericardiocentesis and 890 mL of haemorrhagic fluid was drained. Common causes for haemopericardium were ruled out, and the spontaneous haemopericardium was thought to be related to introduction of rivaroxaban anticoagulation. The patient made a full recovery and was well 2 months following discharge. This case highlights the challenges of diagnosing cardiac tamponade in the presence of more common disorders that share similar non-specific clinical features. In addition, this case adds to growing evidence that therapy with direct oral anticoagulants can be complicated by spontaneous haemopericardium, especially when coadministered with other agents that affect clotting, renal dysfunction and cytochrome P3A5 inhibitors.

  • heart failure
  • pericardial disease
  • haematology (drugs and medicines)

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Footnotes

  • Contributors AL and NB contributed equally in drafting the initial manuscript and performing the literature search. JP and AV critically revised the article for content and key learning points. All authors contributed substantially to the conception and analysis of the work and all authors approved the final version for publication.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.